Is it Normal to Bleed After Using the Morning-After Pill?

    hers lifestyle image
    Kristin Hall, FNP
    Medically reviewed by Kristin Hall, FNP Written by Our Editorial Team Last updated 8/26/2020

    If you’ve recently had unprotected sex, or if your regular method of contraception failed, using the morning-after pill is a safe, effective way to reduce your risk of becoming pregnant.

    Currently, there are two different types of morning-after pill. The first is the ulipristal acetate pill, which is available under the brand name ella®. The second is the levonorgestrel morning-after pill, which is sold under several brand names, including Econtra® EZ and Plan B One-Step®.

    Used shortly after you have unprotected sex (generally between three to five days, depending on which pill you take — but the earlier the better, in any case), both of these pills are highly effective at reducing your risk of pregnancy. Both pills can also cause side effects, including bleeding and disruptions to your normal menstrual cycle.

    We’ve explained why these side effects occur, how common they are and the steps that you can take to manage them in more detail below. 

    Why the Morning-After Pill Can Cause Bleeding

    Some women may experience light bleeding, known as spotting, after using the morning-after pill. The morning-after pill can also affect some womens’ periods,  meaning you might get your period earlier or later than you normally would. 

    Some women experience an early or late period after taking the morning-after pill. However, if there is a delay in the onset of your expected period, you should take a pregnancy test as soon as possible. 

    In order to explain why the morning-after pill can cause bleeding, we need to look at how the pill works to prevent pregnancy in the first place. 

    As we mentioned earlier, there are two different types of morning-after pill currently available in the United States. The first, ella, contains the active ingredient ulipristal acetate. The second, available as Econtra EZ, Plan B One-Step or other names, contains levonorgestrel. 

    Despite containing different active ingredients, both types of morning-after pill work similarly to prevent pregnancy. 

    When you take the morning-after pill, the ingredients in the medication suppress luteinizing hormone (LH), which delays or inhibits ovulation. This significantly reduces the risk of your partner’s sperm coming into contact with the egg and fertilizing it, which would normally lead to pregnancy. 

    The morning-after pill may also prevent a fertilized egg from successfully attaching to the lining of your uterus (a process called implantation), further reducing your risk of becoming pregnant even if your partner’s sperm comes into contact with an egg. 

    The same hormones (or, in the case of ella, a selective progesterone receptor modulator) that make the morning-after pill effective at preventing you from becoming pregnant can also lead to changes in your menstrual cycle. 

    After you take either type of morning-after pill, you may experience spotting — a form of light and irregular bleeding that occurs outside your normal period.

    Because the morning-after pill affects the ovulation process, it could also cause you to start your period earlier or later than normal. When you get your period, it may be heavier or lighter than it normally is, or last for a longer or shorter amount of time. 

    How Common Is Bleeding From the Morning-After Pill?

    Some degree of spotting is a common side effect of the morning-after pill. It’s also very common to experience changes in your menstrual cycle such as those listed above.

    As such, there’s generally no need to worry if you experience light bleeding or an unusually mild or heavy period after you use either type of morning-after pill.

    According to data from the World Health Organization, approximately 30 percent of women who use the levonorgestrel morning-after pill experience some degree of bleeding within seven days, with up to 13 percent experiencing a delay of more than 7 days to their menstrual cycle. 

    Among women who used ella, FDA data indicates that approximately nine percent of reported intermenstrual bleeding after using the pill, with 19 percent reporting a delay of more than seven days to their menstrual cycle. 

    Seven percent of the women who took ella reported getting their period more than seven days earlier than normal. 

    In short, if you experience spotting after using the morning-after pill, or get your period earlier or later than normal, you’re not alone. In fact, bleeding and changes to your period are some of the most common side effects of either type of morning-after pill.

    How to Treat Bleeding From the Morning-After Pill

    Most of the time, there’s no need to do anything if you experience bleeding or an unusually late or early period after using the morning-after pill.

    If you’re worried about spotting or a heavy period after using the morning-after pill, it can help to keep some extra tampons, sanitary napkins or other menstrual hygiene products on hand.

    If you have an unusually heavy or uncomfortable period after using the morning-after pill, using over-the-counter pain relief is usually fine. Pain relief medications like ibuprofen (Advil®, Motrin® or Nuprin®) can help to ease menstrual cramps and, in some cases, lighten blood flow.

    If you’re worried about persistent or excessive bleeding after using the morning-after pill, make sure to call your healthcare provider. 

    Finally, if it’s more than seven days after the date at which your period normally begins and your period has yet to start, or if you only get a very light or short period after using the morning-after pill, you may be pregnant and should seek advice from your healthcare provider . 

    In Conclusion

    Some women experience  bleeding after using the morning-after pill. This type of bleeding is called spotting, and it’s a fairly common side effect that’s caused by the effects of the active ingredients in the pill on your reproductive system. 

    It’s also common to experience some changes in your next period after taking the morning-after pill. These usually only affect you for one menstrual cycle, meaning your period should go back to normal in the future. 

    This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for and should never be relied upon for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.